children and antibiotics

Why Are Antibiotics Unhelpful for Treating the Common Cold?

As a parent you may have wondered why sometimes antibiotics are used but sometimes they are not. You are definitely not alone. As a pediatrician, parents frequently ask me for antibiotics for their child’s sore throat or common cold.

I wrote this article to help parents and caregivers know why sometimes antibiotics are deemed unhelpful and not prescribed in some situations.



Antibiotics are a type of medicine that is specifically designed to get rid of bacteria. They have no effect on viruses. Before prescribing antibiotics, your child’s pediatrician will determine if an antibiotic is needed to treat your child’s infection.

Here are common questions parents have.

Why won’t my child’s doctor prescribe an antibiotic for a cold?

Common cold are caused by viruses. Antibiotics are used specifically for infections that are caused by bacteria.

Most symptoms caused by the common cold such as a runny nose, cough, and nose stuffiness will improve without the use of any medication.



I’ve heard that sometimes colds turn into bacterial infections. Why wait to use an antibiotic?

In most cases, viral infections will not turn into a bacterial infection. The use of antibiotics to treat viral infections can actually cause infection by antibiotic-resistant bacteria.

Your child can also develop watery diarrhea, bloody diarrhea, or other adverse effects of using an antibiotic. To prevent exposing a child to these adverse effects, your child’s doctor will prescribe an antibiotic only when it is absolutely necessary.

Are green nasal secretions a sign of bacterial infection?

During a typical episode of the common cold, it is totally normal for nasal secretions (also know as SNOT) to become thick and change color to yellow or green. The symptoms of a common cold can typically last about 10 days.

Sinusitis refers to inflammation of the membranes that cover the nasal sinuses. Viruses and allergies can cause sinusitis. Rarely, bacteria can be a cause of sinusitis as well.



If your child has a cold with cough and yellow mucus and it lasts more than 10 days, or they have a fever of 39C (102F) or more, they might have bacterial sinusitis. Have your child evaluated by their pediatrician, and if they are diagnosed with bacterial sinusitis, an antibiotic will likely be prescribed.

Aren’t all ear infections supposed to be treated with antibiotics?

Ear infections all also known as otitis media. Not all ear infections need to be treated with antibiotics. At least half of the cases of ear infections improve without antibiotics.

If your child does not have a high fever or ear pain, pediatricians might recommend observation initially. Ear pain is likely to be the first symptom of an ear infection. Your child’s doctor might recommend analgesia medication such as acetaminophen (like Tylenol) or ibuprofen (like Motrin). Make sure you are using the correct dose for your child.

Over-the-counter cold syrups do not help to cure an ear infection and are not indicated for young children. Your child’s doctor might prescribe an antibiotic in the case that fever or ear pain continues to worsen, or if there is infection of both eardrums.



Aren’t antibiotics used to treat a sore throat?

Not necessarily. More than 80% of the cases of a sore throat are caused by viruses. If aside from the sore throat your child has a runny nose and a hoarse cough, the cause is likely a virus.

Antibiotics should only be used for sore throats are caused by bacteria. You might have heard of strep throat. Streptococcus group A is a bacteria that causes pharyngitis, and typically affects children of school age (typically not children under 3 years old).

If your child’s pediatrician suspects Streptococcal pharyngitis, they will order a Streptococcus test, and if positive, antibiotics will be prescribed.

Do antibiotics have any adverse effects?

Antibiotics are safe when adequately prescribed, however, up to 1 in 10 children who take an antibiotic can experience an adverse effect from it. Adverse effects may include skin rash, allergic reactions, nausea, diarrhea, and an upset stomach. Make sure to tell your child’s pediatrician when an adverse effect to an antibiotic has occurred.



It’s important to note that sometimes when a child is taking an antibiotic a rash may appear, but not all skin rashes are considered allergic reactions.

Call your child’s doctor if you note a rash that looks like wheals, because it might be an allergic reaction. If an allergic reaction is diagnosed, this will need to go down on your child’s health record.

How long do antibiotics take to make an effect?

Most bacterial infections start improving within the first two to three days (24 to 48 hours) of starting to use an antibiotic. If symptoms are worsening (or not improving at all) after 72 hours (3 days) of taking an antibiotic, call your child’s pediatrician.

Remember that antibiotics have to be taken for the number of days that they were prescribed for unless your child’s doctor tells you otherwise. Some people may be tempted to stop giving the antibiotic too soon after they start seeing some improvement. Stopping antibiotics too soon can result in the bacterial infection to be treated incompletely, and the symptoms will likely reappear.



If you found this information useful, spread the message by sharing it on social media with your friends and family who care for children!

Have you wondered why antibiotics are not always used? As a pediatrician, parents frequently ask me for antibiotics for ...

Leave a Comment

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.